You are here

Peripheral Neuropathy on Tasigna - Redux

This is a continuation of cmljax's thread from Jan. 2021:

I didn't see this last year, cmljax, but I'm very interested in the subject. I'm on 150mg Tasigna bid - I've never been on a higher dose. One year ago, after 9 months on Tasigna, (11 years on Sprycel but that's another story), I started having very painful cramps in the small muscles of my ankles and hands. When I told my Mayo oncologist about it, he said there was much evidence that Tasigna doesn't cause peripheral neuropathy. He can be very convincing so I let it go. However, even though the cramps disappeared after a few months, I still have weird feelings in my ankles - tingling, itching, etc. Something new - my 4th toe on my right foot is very painful to the touch (burning sensation). I've had Morton's Neuroma surgery between the 3rd and 4th toe of the same foot so I'm hoping (!) this is just another occurrence of the same. Why can't anything be straight forward? I'm not officially diabetic, but my blood sugar has increased on Tasigna. I'm getting another A1c next week so I'll see where I stand now. In December I plan to reduce my dose to 150mg. qd. Any changes to your situation? I was relieved, not in a good way for anyone involved, that others are experiencing the same thing and I wonder if you've seen any credible research on this? Thanks!

I believe that a number of the tkis contribute to non diabetic peripheral neuropathy .I have been on imatinib for over 15 years and believe that this tki has had some impact on my developing this condition -however it is mild and fortunately not progressing a lot.I have tried magnesium and this helps ;in addition apple cider vinegar first thing in the morning mixed with honey seems to calm down the joint and cramp problems.Exercise and especially trying to do the routine to maintain balance helps with the peripheral neuropathy I suggest.

Regards

John

Thanks, John, for your perspective. The weird thing is I have always had good balance, even now. Your recommendation for magnesium, is it because your magnesium is low or just to supplement a normal level of magnesium?

 

I just started on Tasigna in April after 11 years on imatinib. I’m at the full 800 mg per day. Toward the end of my imatinib run my numbers we’re going up and a couple of annoying side effects we’re developing. One with dry eyes and the other with my big toe. The dry eyes seems to be related to sugar and possibly some allel that we tested for that seems to be related to Conjunctival hemorrhages. But my big toe seems to be getting worse. I have been thinking it’s gout. My father had it and so I thought maybe that’s it. I really only eat salmon and no other animal products. I stopped salmon for a while and tried to go vegan. The toe still hurt and I lost a lot of weight. I had some fish for the last few weeks and I don’t know maybe it contributes. One thing from my imatinib days was severe back pain which resulted in muscle spasms to the same foot as the big toe with issues. I too think it’s maybe a nerve thing. I am a big believer in exercise to control my side effects. It’s definitely helped my back and it took years to figure out which exercises to do after a lot of trial and error. Sorry for the long explanation but I find a simple couple of reps of standing on my toes helps. Movement in general helps. Same with the back movement is key. Without being excessive try to exercise the area without over taxing the foot, ankle and/or toes. Walking works for me too. I will continue to work on my problem with exercise. If I find out anything else I’ll let you know. I would appreciate the same from you if you find some relief. Good luck, I know how frustrating all this can be. I’ve been going from one thing to another for years with these TKIs but all we can do is grin and bear it. Change is our friend and I find nothing remains constant. Have faith your body will adapt.

I don't know if it was neuropathy but i got weird cramps in me first year of tkis , a mix of imatanib and nilotanib.

Magnesium helps cramps and light weight training helped a lot with the cramps. Weights feel counterintuitive at first , use weight machines so you don't hurt yourself if you end up getting a cramp at the wrong moment and stop or reduce the weight if you feel a cramp coming.

Ive been off tkis since November and since beginning of March I'm having a lot of musle stiffness. Im stretching a bit every morning but it feels like I'm not myself. However I'm in no way as fit and healthy as i was when i started tKis due to lockdowns and less healthy lifestyle so that may be a factor

Yes I got cramping with imatinib and nilotinib. I find over exertion say with weights or too many reps at the gym can cause cramping for me. Magnesium is a lightweight sort of slippery metal. I have been taking it for a while. I think it helps. There is the flip side of a well known expression that I find sums up an aspect of taking TKIs. The expression is ‘accentuate the positive’ but with TKI it is the opposite, it accentuates the negative. What I mean by that is if you already have an issue say back pain and before you were diagnosed it hit every once in a while, well with TKI that issue gets accentuated so some pain that may have occurred and stayed with you for a couple of days would stay with you much longer like weeks, months, or years with TKIs.

Pojo, I read an earlier post of yours about maybe having gout. There appear to be several ways to diagnose gout from examing the joint fluid, blood test for uric acid level to imaging. Good luck!

I went to see my PCP today and she doesn’t think it’s gout. I think it’s the TKI. I’m on 800 mg of Tas. But I think my toe lifts at the end of my workout routine is helping. I’ve gone to the doctors so many times about pain in my bones, back, eyes, ringing in my ear, skin… it all is related to these TKIs in the end. I guess its sort of good in a way it’s not a problem my body has developed. The pain is more a symptom of how my body is trying to cope. If I ever get off these meds or get the dose down to a low level I’m hoping my body will not feel the affects. It’s all good just gotta take the good with the bad. I keep telling myself At least the side affects are common and not one of the severe ones.

Hannibellemo do you have any muscle spasms? If s9 do they go down to your feet?

Hi , I was diagnosed September 2021 and started Imatinib 400mg which didn't cause side effects other than fatigue and ankle /foot pain. I was investigated for DVT and for gout but no cause found. Imatinib didn't manage to reduce my BCR ABl below 27% @3months and had failed to work at 6months. I changed to Nilotinib 800mg just 2months ago but the side effects that you list hit me full force....bone pain , cramps ,muscle spasm , rash ,tinnitus , red dry eyes......The consultant says "just side effects " so I am learning to live with/manage them and hoping my body gets used to coping with TKI's.

Pojo, glad to hear it's not gout but sorry the pain is relegated to adverse reaction to TKI. I seldom have involuntary muscle spasms of a general nature, I occasionally have calf muscle cramps. I learned early on with imatinib to never stretch my lower body before I got out of bed. I was spoiled with my 11 years on dasatinib, I never had cramps with it. My cramping has limited itself to hands and ankles with nilotinib. I hope your body acclimates quickly and that you are able to lower your dosein short order. Why, may I ask, are you on 800mg. when current practice, at least in US, is 600mg starting dose? That is the first place I would start with my oncologist depending on how well you are doing with nilotinib.

Good luck, Mary Babbs. Is it common practice in the UK (are you in the UK?) to start out tasigna at 800mg? I know my doc wanted to start me at 600mg (considered full dose at Mayo here in US, at least) but I told him I wanted to start at 150mg. twice a day because I was concerned about side effects. I'm not saying that is what you should do, I was diagnosed in 2008 and was PCRU when I switched. You are just beginning, but I wonder if you couldn't ask about dropping to 300mg twice a day once you find out that nilotinib is going to work for you. It might help your side effects. 

I am not sure that it is common practice here in UK. My consultant says she usually prescribes it at 600mg but because the first TKI failed for me , she wants to attack it vigorously and doesn't plan to reduce it until I achieve MMR.  I am waiting for the first BCR ABl results since changing to Nilotinib and hoping for the best ....only 4 weeks to wait !

Mary Babbs, I wondered if that was it for the high dose. Reducing, possibly at MMR, is exactly what I would hope my doc would do. Good luck!

The thing that has taken me a long time to learn, mostly because I am a slow learner and not the brightest person, is that dealing with TKI side effects is like a game of whack a mole. You deal and focus with one effect trying to figure out if it’s age or family hereditary related or a side effect. I eventually find it’s a combination of both in many cases. And as soon as I accept and move on from that effect the symptoms seems to wane and then get replaced by some new issue. Over the years I mellow and try not to get too emotional. Having a support person like my wife is key. I also have to keep in mind that my outlook and attitude is key to my wife’s health. Juggling life’s everyday events is no different than any other living life on this planet we’re all in the same boat. Sometimes I look at the little bunnies in my yard and smile at their seeming beauty and innocence and then think… hmmm their CML like stress is the fox waiting in the weeds ready to pounce. What doesn’t defeat you makes you stronger and smarter.

Thread continued from: 
Peripheral Neuropathy on Tasigna